HYPOGLYCAemiA (HYPO)

lillypro.co.uk

HYPOGLYCAemiA (HYPO)

Personal solutions for everyday life.Hypoglycaemia(Hypo)


Hypoglycaemia (‘hypo’)Hypoglycaemia (or a hypo) is when your blood glucose (sugar) falls below 4mmol/l.People feel different things when a hypo is starting. You may also find that some ofyour hypos feel different from others.A hypo can happen for a number of reasons:• If you’ve missed a meal or had one later than usual• If you’ve not had enough food or eaten less food than normal• If you’ve had too much insulin or more tablets than necessary• If you’ve been more active than usual• If you’ve been drinking alcohol• If you’ve experienced extremes in temperature, either hot or coldOccasional hypos are a normal part of life for people with diabetes, but they shouldn’ttake over your life. If you are having frequent hypos, speak to your diabetes team.Some common symptoms of a hypoYou may feel:• weak and wobbly• shaky or trembling on the inside• cold, clammy and sweaty• a tingling sensation in or around your mouth• hungry or have hunger pangs• unable to think properlyYou may have:• a headache (having a headache when you wake up in the morning may mean• you’ve had a hypo during the night)• a fast or pounding heartbeat that you can feel or hear• blurred vision


Signs that other people may notice when you’re hypo:• sudden paleness• ‘glassy’ or staring eyes• slurring your words• behaving strangely• being unusually aggressive or tearful• not being able to concentrate normallyTreating a hypoAs soon as you feel as if you’re going into a hypo, you should stop what you aredoing and take some sugar (quick-acting carbohydrate), such as:• half a glass of sugary drink (not diet)• 3 glucose tablets (available from the chemist or supermarket)• a glucose gel that can be placed in your mouth, inside your cheekWhen away from home, always carry:• glucose tablets or ordinary sweets such as barley sugars or jelly babies(not chocolate)• GlucoGel (a thick sugary gel that used to be called HypoStop) is availablefrom a pharmacy and can be prescribed by your GPIf you start to feel better after 5 minutes or so, have some longer-acting carbohydratesuch as a piece of toast, fruit, biscuits, a scone or a cereal bar. This will help to makesure your blood glucose doesn’t go down again.If you don’t start to feel better after 5 minutes, take more sugar or quick-actingcarbohydrate.


DrivingIf you’ve had a hypo you should wait about 45 minutes after you feel better beforedriving. Don’t drive until your blood glucose is above 5 mmol/l. If you’re driving along distance you should stop and check your blood sugar level every 60-90 minutes.If you miss the signsSometimes it can be difficult to recognise a hypo in its early stages. If this happensto you, you may need someone to help you. It’s a good idea to tell your family,friends and colleagues that you have diabetes, and that you may need their help inthe future. Let them know where you keep your hypo treatment too, in case theyneed to get it for you.Always carry your identification card or wear an identity bracelet or necklace so thatpeople will know what is wrong and how to help.Advice for someone helping you to treat a hypoTell people that if you have a hypo and are semi-conscious and able to swallow,they should put jam, honey, treacle or GlucoGel into the side your mouth, andrub your cheek from the outside (you don’t need to swallow it).If you don’t respond, they should call 999 for an ambulance.Your diabetes team can teach a relative or friend how to deal with hypos safely.


Hypo awarenessAs time goes on, you may start to miss the early signs of a hypo. You may feel okay andnot have any symptoms when your blood glucose is under 4 mmol/l. If you notice thatyour blood glucose is less than 4 mmol/l, and you’re not recognising when it drops, talkto your diabetes team. It’s very important that you are aware of when you’re starting tohave a hypo, so that you can deal with it and not put yourself or others in a potentiallydangerous situation.Avoiding hyposThere are some simple things you can do to prevent hypos:• increase carbohydrates and/or reduce insulin before exercising• monitor blood glucose more frequently• keep to a regular treatment pattern and take your medication at the correct times• eat regular meals and snacks.Your diabetes teamA diabetes team is a group of healthcare professionals with specialist knowledgeand experience of supporting people with diabetes. For example, teams mayinclude diabetologist / endocrinologists (hospital specialists who deal withhormone disorders such as diabetes), family doctors, specialist diabetes nurses,dieticians, ophthalmologists (for specialist eye care) and podiatrists (for foot care).


Other informationOther leaflets in this series includespecific explanations of some of theterms used here. Leaflets on bloodtesting, hypos, travel, impact on sexualhealth, driving and employment, illness,and complications may be particularlyhelpful for you. Ask your diabetes teamfor the ones you want.Further information is available fromCustomer CareContact numbers and notesLilly UK AnswersLilly HousePriestley RoadBasingstokeHampshire RG24 9NLTel: (01256) 315000www.lillydiabetes.co.uk/patientsProvided as a service for patient careUKDBT01181 June 2012

More magazines by this user
Similar magazines